Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 20, NWS Riverton, WY

June 17, 2016Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 17, 2016, 5:47 PM MDT for Natrona County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2016, 5:47 PM MDT (23:47 UTC)
Expired
Jun 17, 2016, 6:14 PM MDT
In force
27 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 181 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS55 KRIW 172347
SVRRIW
WYC025-180045-
/O.NEW.KRIW.SV.W.0020.160617T2347Z-160618T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
547 PM MDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NATRONA COUNTY IN WYOMING...

* UNTIL 645 PM MDT

* AT 544 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CASPER
  MOUNTAIN...WHICH IS 8 MILES SOUTHEAST OF CASPER...MOVING NORTH
  NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CASPER AROUND 610 PM MDT.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 176 AND 196.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING IN LOW LYING OR POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4259 10638 4290 10650 4297 10635 4297 10607
      4250 10608
TIME...MOT...LOC 2344Z 187DEG 23KT 4273 10624 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

21
1 follow-up statement
443 
WWUS55 KRIW 180014
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
614 PM MDT FRI JUN 17 2016

WYC025-180023-
/O.CAN.KRIW.SV.W.0020.000000T0000Z-160618T0045Z/
NATRONA-
614 PM MDT FRI JUN 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NATRONA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4259 10638 4290 10650 4297 10635 4297 10607
      4250 10608
TIME...MOT...LOC 0011Z 187DEG 23KT 4292 10621 

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:57 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 17, 1:57 PM MDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
157 PM MDT FRI JUN 17 2016

.SHORT TERM...Tonight THROUGH Saturday

This afternoon and evening there will be a threat of isolated
showers and thunderstorms over the north and east with dry
conditions central and south.  A drying southwest wind aloft will be
over southwest Wyoming through the weekend...then shift to the west
early in next week as high pressure builds north and east.  Breezy
to windy southwest winds with low relative humidity will result.

.LONG TERM...Saturday night THROUGH Friday

A drying southwest wind aloft will be over southwest Wyoming
through the weekend...then shift to the west early in next week as
high pressure builds north and east. Breezy to windy southwest
winds with low relative humidity will result. By Thursday enough
moisture will move up from the desert southwest and southern great
basin for isolated to widely scattered showers and thunderstorms
to develop in the afternoon and early evening hours Thursday and
Friday...mainly over the mountains.

&&

.AVIATION.../00Z ISSUANCE/

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Airports

VFR conditions to prevail through 12Z Saturday. Wind shear at KJAC
after 0130z Saturday...and ending by 07z Saturday. Otherwise, gusty
southwest flow returns to the region this afternoon as well as for
Saturday afternoon.

East of the Continental Divide...KCOD/KCPR/LND/KRIW/KWRL Airports

VFR conditions to prevail through 12Z Saturday. Wind shear returning
to KCPR after 04z Saturday...and ending by 10z Saturday. Otherwise,
gusty east to southeast flow comes to KCOD, KCPR and KWRL this
afternoon...relatively light and variable elsewhere. Isolated VCNTY
SHRA/TSRA for KCOD and KCPR this evening with gusty erratic outflow
winds possible. Dry southwest flow returns by Saturday afternoon.

&&

.FIRE WEATHER...

This afternoon and evening there will be a threat of isolated
showers and thunderstorms over the north and east with dry
conditions central and south.  A drying southwest wind aloft will be
over southwest Wyoming through the weekend...then shift to the west
early in next week as high pressure builds north and east.  Breezy
to windy southwest winds with low relative humidity will result.
Mixing heights will be high enough combined with decent transport
winds for excellent smoke dispersal in the afternoons.
As the flow aloft shifts to the west it will decrease next week with
lower surface winds.

&&

.RIW Watches/Warnings/Advisories...
None.
&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Lipson
FIRE WEATHER...C.Baker
Hazardous weather outlook, Jun 17, 2:28 AM MDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
228 AM MDT FRI JUN 17 2016

WYZ001>020-022>030-181100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
228 AM MDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED LATE DAY AND EVENING THUNDERSTORMS OVER NORTHERN AND
EASTERN AREAS. SOME STRONG THUNDERSTORMS ARE POSSIBLE OVER
NATRONA AND JOHNSON COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...WINDY...WARM AND VERY DRY CONDITIONS WILL ELEVATE THE
FIRE DANGER ACROSS SOUTH AND CENTRAL WYOMING.

WEDNESDAY AND THURSDAY...NEAR RECORD HIGHS IN THE 90S TO NEAR 100
ACROSS THE CENTRAL BASINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN NATRONA AND JOHNSON COUNTIES SHOULD BE ALERT FOR
ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
PLEASE REPORT ANY HAIL, STRONG WIND GUSTS OR SEVERE STORM
ATTRIBUTES.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 17, 4:46 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
446 PM MDT FRI JUN 17 2016

WYZ022-172330-
CASPER MOUNTAIN-
446 PM MDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
530 PM MDT...

AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTHEAST OF CASPER...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN NATRONA COUNTY...WHICH INCLUDES ICE CAVE MOUNTAIN IN
EXTREME SOUTHEAST NATRONA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4244 10609 4244 10632 4245 10632 4245 10634
      4246 10636 4246 10638 4247 10637 4267 10612
      4269 10608 4245 10607
TIME...MOT...LOC 2242Z 237DEG 19KT 4255 10611

21
Special weather statement, Jun 17, 5:05 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
505 PM MDT FRI JUN 17 2016

WYZ002>004-172345-
CODY FOOTHILLS-NORTH BIG HORN BASIN-ABSAROKA MOUNTAINS-
505 PM MDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
545 PM MDT...

AT 503 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
BUFFALO BILL STATE PARK...WHICH IS NEAR CODY...MOVING NORTHEAST AT
20 MPH.

THE MAIN HAZARD WILL BE VERY HEAVY RAINFALL IN A SHORT AMOUNT OF
TIME WHICH COULD CAUSE LOCALIZED FLOODING IN LOW LYING OR POOR
DRAINAGE AREAS. SMALL HAIL AND WINDS UP TO 40 MPH WILL ALSO BE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CODY AROUND 525 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4410 10927 4430 10955 4476 10891 4456 10865
TIME...MOT...LOC 2303Z 226DEG 18KT 4444 10911

21
Special weather statement, Jun 17, 5:26 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
526 PM MDT FRI JUN 17 2016

WYZ022-180015-
CASPER MOUNTAIN-
526 PM MDT FRI JUN 17 2016

...SPECIAL WEATHER STATEMENT...

AT 525 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF BEARTRAP MEADOWS COUNTY PARK...WHICH IS 18 MILES
SOUTH OF CASPER...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AS WELL AS HALF INCH HAIL WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEARTRAP MEADOWS COUNTY PARK...HOGADON SKI AREA...ROTARY PARK...
CASPER MOUNTAIN AND CASPER MOUNTAIN COUNTY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4250 10610 4251 10635 4277 10639 4276 10617
      4274 10616 4271 10619 4269 10618 4268 10615
      4270 10608 4259 10607
TIME...MOT...LOC 2325Z 182DEG 7KT 4258 10622

LIPSON
Special weather statement, Jun 17, 5:46 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
546 PM MDT FRI JUN 17 2016

WYZ003-004-180030-
CODY FOOTHILLS-NORTH BIG HORN BASIN-
546 PM MDT FRI JUN 17 2016

...SPECIAL WEATHER STATEMENT...

AT 544 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES
SOUTHWEST OF RALSTON...WHICH IS 9 MILES NORTHEAST OF CODY... MOVING
NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL ALONG WITH WINDS IN EXCESS
OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. OCCASIONAL CLOUD TO
GROUND LIGHTNING IS ALSO EXPECTED.

LOCATIONS IMPACTED INCLUDE...
CODY...POWELL...LOVELL...COWLEY...BYRON...RALSTON...DEAVER...
FRANNIE...GARLAND AND BIGHORN LAKE

LAT...LON 4486 10812 4442 10903 4451 10916 4456 10920
      4500 10883 4500 10847
TIME...MOT...LOC 2344Z 219DEG 22KT 4464 10896

LIPSON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:46 PM MDTSpecial Weather StatementRIW44 min
Jun 17, 5:05 PM MDTSpecial Weather StatementRIWPark40 min
Jun 17, 5:26 PM MDTFlash Flood WarningRIWNatrona3 hr
Jun 17, 5:26 PM MDTSpecial Weather StatementRIW49 min
Jun 17, 5:46 PM MDTSpecial Weather StatementRIW44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.